View Full Version : Your options if you are on an antipsychotic & develop akathisia...


netsavy006
02-27-10, 05:15 PM
If you take an antipsychotic be it atypical for ex. (Zyprexa, Seroquel, Risperdal, Abilify, Geodon), or typical (Thorazine, Haldol, Prolixin, Stelazine) there are several meds to help relieve this side effect.

Defining Akathisia... Akathisia is an inner form of restlessness. You feel like you need to move / be in constant motion. It's very uncomfortable because you can't sit / remain still.

The treatment... We'll there are several medications that can be tried for akathisia.

Cogentin (benztropine) - This is the most common choice for akathisia. The common dosage is 1 - 2mg per day.

Artane (trihexyphenidyl) - Another common medication used in the treatment of akathisia and other extrapyramidal disorder (shakes, muscle stiffness). The common dosage is 5 to 15mg daily but sometimes it may be controlled with as little as 1mg daily.

Benadryl (diphenhydramine) - This is an OTC medication that can be used to help with akathisia symptoms. I can't find information on dosage so ask your doctor or try to research it as best you can on the internet. If you find something, let us know what you found.

Symmetrel (Amantadine) - Though not common, it can be used to help reduce symptoms of general restlessness. The usual dose of Symmetrel is 100 mg twice a day. Occasionally, people who don't respond well to 100 mg twice daily (200mg) may benefit @ 300 mg daily in divided doses.

Inderal (propanolol) - When other medications don't work, here is another option to help control akathsia. Care must be taken with this medication as it's a beta blocker, which is a medicine that reduces blood pressure. The usual dosage is 30 - 120 mg divided into multiple doses.

Safely lower the dosage of the Antipsychotic... If you can, work with your doctor to safely lower the dosage of the antipsychotic that you are on. Be sure not to lower it too much that will cause your symptoms to return. By lowering the AP or AAP a little bit you may be able to alliviate some of the akathisia.

Switching to Clozaril (clozapine) ... If you have tried multiple antipsychotics and you're comfortable with this move, ask your doctor if it's right for you to make the move to Clozaril. While Clozaril has it's own risks, it has the lowest risks for eps, tardive dyskinisia and akathisia.

Benzodiazapines... These medications can be effective in helping to control akathisia. The dosage is different for each individual's level of restlessness and the benzodiazapine used. For example, if you have slight akathisia and can notice your symtpoms, using Ativan (lorazapam) or Xanax (alprazolam) PRN might work. But if you have akathisia all day long from when you get up till it's time to go to bed, than using longer acting benzo's like Valum (diazapam) or Klonopin (clonazapam) might be better.

Well that's it from me. That's all the info I have about Akathisia and it's treatment. If you'd like to comment or have additional info you'd like to share please post it and help expand this thread to help others who experience akathisia from their antipsychotic meds...

Spikey 723
10-25-10, 01:28 PM
I'm in England - you can add Procyclidine to your list.

Yellow
11-04-10, 11:34 AM
congentin/benzotropine is the first one id think of too

sir_taps_alot
11-08-10, 05:21 PM
procyclidine works well for some
benztropine can go upto 4mg per day
lowering the dose can help of your antipsychotic

ironmountain
02-21-11, 05:13 PM
thanks for this. Im seeing my pdoc in a week and need to discuss this with him. i'd wake up at 4am wide awake and just feel the need to do something. taking a shower feels like a waste of time because it takes so long and im ready to do something else. same thing with going to the bathroom. 2 seconds in and i'm waiting for it to hurry up so i can move. my leg is bouncing nonstop, my eyes are rapidly blinking and i can't sit at the computer for more than a few mins just to check ebay/forums/news quick.

Akathisia is horridly uncomfortable. the "need" to do something different every 5 seconds all day long because you're so restless that whatever it is you're doing just isn't enough so you hope the next activity will ease that feeling of wanting to just crawl out of your own skin.... ok..end verbosity....need to write all this stuff down for conversation with pdoc...

ironmountain
03-16-11, 10:37 PM
update on last post: I'm now on Cogentin and man, that took that inner frustration/anxiety/restlessness away. Instead of waking up at 4am after sleeping for 2hrs because my body is telling me I need to "do something", I now wake up at 6 (still only sleep for1hr at a time) and can focus on stuff that needs doing before kids go to school..

Adoury
08-06-11, 01:43 AM
Probably the most widely prescribed PTSD narcotics are no more useful than placebos at curing the condition, yet still have severe side effects like weight gain and exhaustion. Article source: Antipsychotics fail to alleviate PTSD symptoms in veterans (http://www.newsytype.com/9690-antipsychotics-fail-ptsd) . Ineffective medical treatment study says.

lbeezy
10-10-11, 12:42 PM
you can add Artane.

euro1234
08-10-13, 02:29 AM
Hi,
I just wanted to share what has helped me with this awfull side effect of antipsychotics.
I have had akathisia with every antipsychotic I have tried, and I have tried maybe 7-9 different
drugs.
The best drug for me has been olanzapine, which is what I take now and experience hardly any akathesia.
I have slight akathisia in the morning, but after I take my morning dose of propranolol, 30 mins later it's usually gone to a point where I don't
think about it.
The worst drugs have been aropriprozole (abilify) and zuclopenthixol.

I currently take only propranolol to help with the akathisia, and some diazepam if needed.
I never thought that I would be able to stay on antipsychotics because the akathisia was so intolerable, but now
with my current drug regime 90% of the day I don't even notice any akathisia.

I take propranolol 20mg in the morning and 20mg in the afternoon. I was told that it's important to take it every day so
the drug builds up to a certian level, and every day you are 'topping it up' in your body.
I think this drug is the key drug for akathisia, most days now this is all I need, but it took a while of taking it regulary
(you can't miss days)

At the start I also took diazepam as needed when the propranolol wasn't enough. At the moment I might take 5mg in the morning
some days but recently I haven't been taking any, although I'm glad I have it just in case as I believe it does help but the
propranolol seems to be enough at the moment.

I'm taking olanzapine wafers 15mg/day and am happy to continue with this medication which is a first for me.

I have in the past tried benztropine along with propranolol, but suprisingly I feel that I have better results without the benztropine.

Although I believe the propranolol helps with akathisia, I want to share with you my suprising experience in hospital.

In my most recent psychiatric ward visit, I was given olanzapine, but on one particular day the staff wouldn't give me any drugs at all
to help with the akathisia (propranolol or diazepam).
I found a bible and it had in the first few pages what passages I should read in time of suffering. The passage read "Concerning this thing
I pleaded with the Lord three times that it might depart from me."
So I decided it was worth a try, and I verbably out aloud asked the Lord (or God) to take away my akathisia and said it 3 times.
I lay on my bed suffering for a few hours, or maybe most of the day, but sudenly my body's coping mechanism kicked in and my akathisia went away (possibly
not completely, but almost).
I started to do something with my toes that I had deliberatly stopped doing a few years ago and this seemed to calm my body and take away the
akathisia.
I don't know if asking god helped, or the body just found it's own coping mechanism, but I found it facinating that my akathisia went away without
the help of drugs. I did have to suffer quite a bit (a few hours) before my body eventually delt with it though.

I can't remember how, but my akathisia came back after a few days, probably because they started giving me propranolol and diazepam again.

I wonder if I even need the propranolol, maybe I should just brave it and see if my body can deal with the akathisia without drugs again.
I do think the propranolol's pretty harmless and I'm afraid of the akathisia getting worse, as I'm happy the way things are going at the moment.
Honestly comparing the level of akathisia when my body delt with it on it's own, to how it is currently now that I take propranolol, it's very
similar.
I guess I still recomend propranolol though, as it definitly takes away my morning akathisia (I take olanzapine at night).
I would also recomend switching to olanzapine, as I've found the akathisia more bearable than the other antipsychotics I've tried.
Other than that, I always lye on my bed when my akathisia is bad, but it's only very slightly better.

I really sympathise to you all who are suffering this unbearable side-effect.